Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 18, NWS El Paso, TX

July 15, 2008Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 15, 2008, 3:49 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2008, 3:49 PM MDT (21:49 UTC)
Expired
Jul 15, 2008, 6:45 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 155 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
777 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 152149
FFWEPZ
NMC017-051-160045-
/O.NEW.KEPZ.FF.W.0018.080715T2149Z-080716T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
349 PM MDT TUE JUL 15 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 645 PM MDT

* AT 337 PM MDT...RADAR INDICATED THUNDERSTORMS WERE CONTINUING TO   
  DEVELOP AND DROP HEAVY RAIN OVER THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3300 10802 3316 10747 3263 10745 3276 10803

$$

FAUSETT
1 follow-up statement
000 
WGUS74 KEPZ 160041
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
641 PM MDT TUE JUL 15 2008

NMC017-051-160049-
/O.EXP.KEPZ.FF.W.0018.000000T0000Z-080716T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-SIERRA NM-
641 PM MDT TUE JUL 15 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT FOR SOUTHWESTERN
SIERRA AND EAST CENTRAL GRANT COUNTIES...

THUNDERSTORMS WITHIN THE WARNED AREA HAVE DISSIPATED. 
THEREFORE...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SIERRA AND EAST 
CENTRAL GRANT COUNTIES WILL BE ALLOWED TO EXPIRE.

LAT...LON 3300 10802 3316 10747 3263 10745 3276 10803

$$

FAUSETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:12 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 15, 2:12 PM MDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
212 PM MDT TUE JUL 15 2008

.SYNOPSIS...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS THROUGH THE WEEKEND WHILE WEAK UPPER LEVEL DISTURBANCES MOVE
ACROSS THE REGION. AS A RESULT THERE WILL BE A FEW SHOWERS AND
THUNDERSTORMS EACH DAY...MAINLY IN THE AFTERNOON AND EVENING.
ISOLATED LOCATIONS MAY EXPERIENCE VERY HEAVY RAINFALL.

&&

.DISCUSSION...
WARM MOIST AIR MASS NOW EXTENDS ACROSS THE SOUTHWESTERN UNITED
STATES INTO CENTRAL TEXAS AND ALSO OVER NORTHERN MEXICO
SUGGESTING THAT MOISTURE WILL REMAIN OVER THE CWA REGARDLESS OF
LOW LEVEL WIND DIRECTION. FORECAST SOUNDINGS SUPPORT THIS AS
PRECIPITABLE WATER SHOULD REMAIN ABOVE 1.2 INCHES MOST LOCATIONS
INTO EARLY NEXT WEEK DESPITE VARYING SURFACE WIND.

MAIN FORECAST UNCERTAINTY CONCERNS IF...WHEN AND WHERE WITH
RESPECT TO CONVECTIVE INITIATION MECHANISMS. UPPER HIGH CENTER
AND ASSOCIATED RIDGE AXIS WILL BE LOCATED OVER NORTHERN MEXICO
JUST SOUTH OF THE NEW MEXICO BORDER THROUGH THURSDAY WITH WESTERLY
FLOW ALOFT ACROSS THE CWA. MODELS SUGGEST POSSIBILITY OF WEAK
WAVES MOVING ACROSS SOUTHERN ROCKIES FROM THE WEST WITH THIS
PATTERN WHILE SOUNDINGS SHOWS CAPES AROUND 1000 J/KG AND LITTLE
INHIBITION IN THE AFTERNOON. THUS WILL FORECAST ISOLATED TO
SCATTERED CONVECTION NEXT TWO DAYS WITH HIGHER COVERAGE MAINLY
OVER HIGH TERRAIN. ON FRIDAY WEAK BACK DOOR FRONT OR AN ASSOCIATED
FRONTOLYTIC SURFACE TROUGH MAY ALSO MOVE INTO THE AREA PROVIDING
WEAK SHALLOW LIFT.

OVER WEEKEND AND INTO EARLY NEXT WEEK UPPER RIDGE AXIS REFORMS
NORTH ACROSS THE CENTRAL ROCKIES WITH NORTHERLY FLOW AROUND IT
EXTENDING INTO THE CWA. LONGER RANGE MODEL OUTPUT AGAIN SUGGESTS
POSSIBILITY OF WEAK WAVES MOVING INTO THE REGION FROM THE NORTH
WHILE WEST TO SOUTHWEST SURFACE FLOW TRANSPORTS ABUNDANT MOISTURE
FROM BAJA. THUS RISK OF STORMS WILL CONTINUE. AGAIN THE PROBLEM
INTO NEXT WEEK IS IF WAVES ALOFT WILL MATERIALIZE AND WHERE THEY
WILL TRACK. FOR THIS REASON WILL CONTINUE BROAD BRUSH FORECAST.

&&

.AVIATION...VALID 16/00Z-17/00Z...
SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING
HOURS MAY CAUSE MVFR TO IFR CONDITIONS. OTHERWISE EXPECT VFR
CONDITIONS THROUGH THE PERIOD. WINDS WILL INCREASE SLIGHTLY DURING
THE AFTERNOON HOURS AND MAY BE GUSTY NEAR STORMS.

&&

.FIRE WEATHER...
THE ATMOSPHERE REMAINS MOIST AND UNSTABLE...THUS SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
TEMPERATURES WILL CONTINUE TO WARM SLIGHTLY EACH DAY AND RELATIVE
HUMIDITIES WILL SLOWLY DECREASE AS THE WEEK CONTINUES. WINDS MAY
BECOME SLIGHTLY GUSTY IN THE AFTERNOON BUT OTHERWISE EXPECT LIGHT
WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  95  74  95  73 /  20  20  30  20  20
SIERRA BLANCA TX        66  93  67  93  66 /  20  20  30  20  20
LAS CRUCES              70  95  71  95  70 /  20  20  30  20  20
ALAMOGORDO              66  93  67  92  66 /  30  20  30  20  20
CLOUDCROFT              52  71  53  70  52 /  30  40  40  40  40
TRUTH OR CONSEQUENCES   66  91  67  94  66 /  30  20  30  20  20
SILVER CITY             61  85  62  86  61 /  30  30  30  20  20
DEMING                  67  94  68  94  67 /  20  30  20  20  20
LORDSBURG               68  95  69  98  68 /  20  30  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/ADAIR
Hazardous weather outlook, Jul 15, 11:07 AM MDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1107 AM MDT TUE JUL 15 2008

NMZ022>025-030>032-TXZ055-056-161730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1107 AM MDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND TONIGHT. ISOLATED STORMS WILL PRODUCE OVER 2 INCHES OF
RAIN IN LESS THAN 3 HOURS CAUSING FLASH FLOODING...ESPECIALLY NEAR
HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH SATURDAY
WITH MOST ACTIVITY FROM MID AFTERNOON TO LATE EVENING. A FEW STORMS
MAY PRODUCE OVER 2 INCHES OF RAIN WITH FLASH FLOODING POSSIBLE.

HIGH PRESSURE ALOFT MAY REDUCE THE THREAT OF RAIN EARLY NEXT WEEK
OVER MOST LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT OR THIS OFFICE.

ROGASH

In the hours before

Special weather statement, Jul 15, 1:42 PM MDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
142 PM MDT TUE JUL 15 2008

NMZ022-023-032-152015-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
142 PM MDT TUE JUL 15 2008

...STRONG THUNDERSTORM MOVING WESTERN SIERRA COUNTY...

AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
RAINFALL ANMOUNTS OF UP TO ONE INCH 20 MILES WEST OF TRUTH OR
CONSEQUENCES. THE STRONG THUNDERSTORM WAS MOVING EAST AT ABOUT 15
MILES PER HOUR.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE TRUTH OR CONSEQUENCES
AND ELEPHANT BUTTE.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. SOME STREET FLOODING IS ALSO LIKELY.

FAUSETT

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:08 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.